FDA: Fluoroquinolones Not Linked to Retinal Detachment

Megan Brooks

Disclosures

May 11, 2017

No firm evidence suggests that fluoroquinolone antibiotics may lead to detachment of the retina, or aortic aneurysm or aortic dissection, according to the US Food and Drug Administration (FDA).

As reported by Medscape Medical News, a report in JAMA in 2012 linked fluoroquinolone antibiotics to retinal detachment.

But in a brief notice issued May 10, the FDA said that as part of its ongoing review of fluoroquinolones, patient cases they have identified, coupled with findings from published studies, "currently do not support reports that these medicines may result in detachment of the retina in the eyes, or bulges or tears in the aorta blood vessel."

The agency has been investigating the safety of fluoroquinolone antibiotics for some time now.

The FDA first added a boxed warning to fluoroquinolones in July 2008, noting an increased risk for tendinitis and tendon rupture. In February 2011, the risk for worsening symptoms among patients with myasthenia gravis was added to the boxed warning. In August 2013, the agency required manufacturers of fluoroquinolone antibiotics to update drug labels to note the potential for irreversible peripheral neuropathy.

In November 2015, an FDA advisory committee met to discuss the risks and benefits of fluoroquinolones for the treatment of acute bacterial sinusitis, acute bacterial exacerbation of chronic bronchitis, and uncomplicated urinary tract infections based on new safety information. The advisory committee concluded that the serious risks associated with the use of fluoroquinolones for these types of uncomplicated infections generally outweighed the benefits for patients with other treatment options.

In May 2016, the FDA issued a drug safety communication advising that fluoroquinolones be reserved for these conditions only when no other options are available.

In July 2016, the agency announced safety labeling changes for fluoroquinolone antibiotics to enhance warnings about their association with multiple disabling and potentially irreversible adverse reactions than can occur together. These adverse reactions primarily include tendinitis and tendon rupture, muscle pain, muscle weakness, joint pain, joint swelling, peripheral neuropathy, and central nervous system effects, the FDA said. At this time, they advised limiting use of fluoroquinolones to patients with less serious bacterial infections.

In its latest notice, the FDA said it will continue to assess safety issues with fluoroquinolones and provide updates "if additional actions are needed."

For more news, join us on Facebook and Twitter

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....